What is Serotonin Syndrome?
There’s a reason that a doctor asks you which medications and supplements you are taking before they write you a prescription. Combining certain drugs creates issues that may cause a serious condition called serotonin syndrome. So, what is serotonin syndrome? It’s important to know that this adverse drug reaction is on the rise, but it is avoidable. Being equipped with the right information may prevent serotonin syndrome from happening in the first place.
Serotonin Syndrome Explained
Serotonin syndrome is a drug-induced condition that occurs when you take medications that cause serotonin toxicity. Normally, your nerve cells produce the serotonin chemical naturally, which helps the nerves, brain, and other cell functions—it contributes to attention regulation, behavior, body temperature, digestion, blood flow, breathing, and more. Serotonin syndrome causes high levels of this chemical to build up in the central and peripheral nervous systems and creates symptoms ranging from mild to severe.
Serotonin syndrome is characterized by mental status changes, autonomic hyperactivity, and neuromuscular abnormalities. Though uncommon, this condition can be life-threatening and needs to be taken seriously.
Serotonin Syndrome Causes
When there is an excess of serotonin in the body, it may result in serotonin syndrome. In most cases, it is the effect of combining certain medications. It may also stem from taking only one drug or increasing the dose of a particular drug. Intentional overdose of antidepressant medications may also cause serotonin syndrome. Types of drugs associated with this syndrome may include over-the-counter or prescription drugs, illicit drugs, dietary supplements, and more.
Some drugs and supplements that could potentially cause this condition include:
- Selective serotonin reuptake inhibitors (SSRIs), commonly prescribed antidepressants
- Serotonin and norepinephrine reuptake inhibitors (SNRIs), medications typically used to treat depression
- Monoamine Oxidase inhibitors (MAOIs), a type of antidepressants
- Bupropion, an anti-depressant and tobacco-addiction medication
- Anti-migraine medications
- Pain medications
- Herbal supplements
- Over-the-counter cough and cold medications
- Anti-nausea medications
Symptoms of Serotonin Syndrome
The symptoms that present with serotonin syndrome depend on the severity of the condition. Milder symptoms may be brushed off as another health issue, such as the flu. Paying attention to symptoms after changes to medication may hint at serotonin syndrome. Some signs may include:
- Shivering or goosebumps
- Agitation or restlessness
- Rapid heart rate
- High blood pressure
- Dilated pupils
- Clumsiness/loss of muscle coordination or twitching muscles
- Heavy sweating
Life-threatening symptoms may include:
- High fever
- Irregular heartbeat
The moment symptoms start, call your doctor. They may need to change the dose or switch your medication.
A disrupted circadian rhythm will likely impact your immediate mood, but it can interfere with your long-term emotional health, too.
As with other illnesses, treatment depends on the severity of the condition and the overall health of the patient. Without treatment, serotonin syndrome may be deadly. The key to proper treatment is managing the symptoms before they become serious.
The suggested treatment typically starts by taking someone off the offending drugs. The effects of many drugs are self-limiting if medications are discontinued early. This should be done under careful monitoring and at the advice of a physician; do not stop taking medications on your own. In some instances, a medical toxicologist may be consulted for their expertise.
In mild cases, after the offending drug is stopped, the syndrome may resolve on its own within 24 to 72 hours after the causative drugs work their way out of the body. Most patients with mild cases do not need to go to the hospital.
Moderate to severe cases require hospital admission. When the causative drugs are removed from the system, there may be symptoms of withdrawal, depending on the drug.
Supportive care and monitoring for severe symptoms may include:
- Benzodiazepines for severe symptoms requiring sedation, control of agitation, and tremor, or neurological symptoms
- Cyproheptadine, oral medication with anti-serotonergic properties
- Olanzapine or chlorpromazine if cyproheptadine is not an option (these are less often used)
- Intravenous fluids
- Intubation with induced neuromuscular paralysis for patients with a temperature higher than 105F
- External cooling and hydration for hypothermic patients
Can It be Prevented?
Unlike some hereditary conditions, prevention is entirely possible. Currently, there are not any established guidelines for the prevention of this condition. Keeping full information of your current medications, including dosage, in your wallet may help prevent this condition from happening. With this cheat sheet, you will not forget anything when asked about your current medications.
Some helpful prevention methods include:
- Advising your doctor of your other medications and supplements before they prescribe a new drug. If you see multiple doctors, do not assume they all have the same information. Notify them during the visit which drugs you take and the dosage.
- Your doctor’s awareness of the potential for toxicity from serotonergic drugs. This knowledge helps them avoid prescribing serotonin-augmenting drugs.
- Computerized software available to doctors and pharmacists. Ordering systems and medical software can check to see if there are issues with certain drug interactions. This is especially helpful for patients taking multiple medications.
Many cases go unrecognized, but they do not have to. Knowing which symptoms to look out for after a change to your medication may help you catch serotonin syndrome early and advise your doctor, so they can switch you to a different medication.